Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 97, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 2, 2006, 9:43 PM CDT for Lyon County, Wabaunsee County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2006, 9:43 PM CDT (02:43 UTC)
- Expired
- May 2, 2006, 10:16 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Lyon County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 31 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 10:09 PM CDT | HAIL 0.88 | 8 Sw Eskridge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 906 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 030243 SVRTOP KSC111-197-030330- /O.NEW.KTOP.SV.W.0097.060503T0243Z-060503T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 943 PM CDT TUE MAY 2 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS SOUTHERN WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 1030 PM CDT * AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BUSHONG...OR ABOUT 18 MILES NORTH OF EMPORIA...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... BUSHONG... ALLEN... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3870 9635 3858 9626 3878 9597 3881 9629 $$
2 follow-up statements
000 WWUS53 KTOP 030306 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1005 PM CDT TUE MAY 2 2006 KSC111-197-030330- /O.CON.KTOP.SV.W.0097.000000T0000Z-060503T0330Z/ WABAUNSEE-LYON- 1005 PM CDT TUE MAY 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHERN LYON AND SOUTHERN WABAUNSEE COUNTIES... AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF ALLEN...OR ABOUT 21 MILES NORTH OF EMPORIA...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL AFFECT RURAL PORTIONS OF THE WARNED COUNTIES. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3871 9631 3864 9616 3880 9598 3882 9627 $$
000 WWUS53 KTOP 030316 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1016 PM CDT TUE MAY 2 2006 KSC111-197-030326- /O.CAN.KTOP.SV.W.0097.000000T0000Z-060503T0330Z/ WABAUNSEE-LYON- 1016 PM CDT TUE MAY 2 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LYON AND SOUTHERN WABAUNSEE COUNTIES HAS BEEN CANCELLED... AT 1016 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3871 9631 3864 9616 3880 9598 3882 9627 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:50 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, May 2, 3:50 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT TUE MAY 2 2006 .DISCUSSION... SFC OBS SHOW TEMPERATURES IN THE 70S ACROSS THE AREA...WITH 60F DEWPOINTS MOVING INTO SOUTH CENTRAL AND SE KS. UPPER WAVE PER WV IMAGERY MOVING THOROUGH NE AND SD...AND SOUTHWEST INTO NW KS. FRONT HAS BROUGHT STRONG GUSTY WINDS INTO THE HIGH PLAINS THIS AFTERNOON. FOR TONIGHT AND WEDNESDAY...THUNDERSTORMS WITH HEAVY RAINFALL STILL PRIMARY CONCERN. SEVERAL FEATURES NEED ATTENTION...THE FIRST OF WHICH WILL BE STORMS FIRING ALONG THE DRYLINE IN SW KS AND PROPAGATING EASTWARD. SECOND CONCERN WILL BE WARM AIR ADVECTION SHOWERS AND STORMS DEVELOPING IN THE EVENING INTO THE EARLY MORNING HOURS AS THE LLJ INCREASES...AND LASTLY MAIN FRONT PROGGED TO PUSH THROUGH DURING THE DAY WEDNESDAY. MODEL RUNS VARY ON WHICH FEATURE GETS THE MOST EMPHASIS...WITH 12Z RUNS CONSOLIDATING THE 3 OVER THE AREA BY MORNING WHILE 18Z RUNS EMPHASIZE THE WAA AND FRONTAL BOUNDARY MORE. IN ANY CASE...WITH 25-40KTS 0-6KM SHEAR AND CAPES 1-2K J/KG ACROSS MUCH OF THE AREA...HAIL THREAT EXISTS ALONG WITH HEAVY RAINFALL. GUIDANCE INDICATES MOST BASINS COULD TAKE ANOTHER 1.5 INCHES BEFORE FLOODING BECOMES A PROBLEM...HOWEVER LOCALLY HEAVY RAINFALL WILL NEED TO BE WATCHED. 850MB WINDS VEER AROUND TO THE WEST AT 12Z...AND WITH CORFIDI VECTORS WEST NORTHWEST 25-30KTS THINK STORMS WILL CONTINUE TO MOVE...ALTHOUGH SOME TRAINING WILL BE POSSIBLE. THINK THE FRONT WILL GET A SOUTHWARD PUSH FROM OVERNIGHT/EARLY MORNING CONVECTION...AND MODELS MAY BE A BIT FAR NORTH FOR THE AFTERNOON WITH POSITION. HAVE DIMINISHED POPS NW TO SE IN THE AFTERNOON. AS ANOTHER IN A SERIES OF SHORTWAVES PASSES ACROSS THE CWA...SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ALONG AND NORTH OF THE FRONT WEDNESDAY NIGHT...MAINLY SOUTH OF I-70...WITH A SLIGHT CHANCE FOR SHOWERS TO THE NORTH. DRIER AIR WILL GRADUALLY WORK SOUTHWARD ON INTO THURSDAY. WITH WEST TO SOUTHWEST FLOW ALOFT ABOVE THE COOLER AIR...STILL A SLIGHT CHANCE FOR SHOWERS MOST AREAS WITH A CHANCE FOR SOME THUNDER SOUTHERN CWA. A SLIGHT CHANCE FOR SHOWERS WILL LINGER INTO FRIDAY MAINLY ACROSS THE SOUTHERN CWA. TEMPERATURES WILL BE COOL BEHIND THE FRONT WITH NORTHEAST FLOW...CLOUDS AND PRECIP CHANCES WEDNESDAY NIGHT INTO FRIDAY. HAVE LOWERED HIGHS SLIGHTLY FOR THURSDAY AND FRIDAY WITH HIGHS IN THE MIDDLE 60S WITH LOWS IN THE MIDDLE 40S TO AROUND 50. AS THE NEXT SHORTWAVE EMERGING INTO THE SOUTHERN PLAINS FROM THE ROCKIES PASSES MAINLY TO THE SOUTH OF THE CWA...EXPECT DRIER NORTHEAST FLOW TO PREVAIL ON INTO THE WEEKEND AND KEEP THE CWA DRY AS PRECIP SHOULD STAY JUST SOUTH OF THE CWA. WITH DECREASING CLOUDS AND DRY AIR HOLDING INTO PLACE WITH LIGHTER WINDS...LOWS SATURDAY AND SUNDAY WILL BE COOL WITH READINGS IN THE LOW TO MIDDLE 40S. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ARRIVES SUNDAY NIGHT AND MONDAY AS A SHORTWAVES MOVES ACROSS THE NORTHERN PLAINS AND UPPER MS VALLEY WITH ANOTHER COLD FRONT. WITH THE WAA/MOISTURE ADVECTION AHEAD OF THE WAVE AND FRONT SUNDAY NIGHT THEN BOUNDARY LINGERING MONDAY...HAVE ADDED SLIGHT CHANCE POPS THEN DRY ON TUESDAY. WILL KEEP HIGHS IN THE MIDDLE 70S. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 2, 4:40 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 440 PM CDT TUE MAY 2 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-031400- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 440 PM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY BY LATE EVENING ACROSS NORTH CENTRAL KANSAS...THEN OVER MUCH OF THE NORTHEAST AND EAST CENTRAL AREAS AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL STILL BE LIKELY ACROSS MUCH OF THE AREA WEDNESDAY MORNING TO THE SOUTH OF I 70. SOME OF THE STORMS MAY PRODUCE HAIL...GUSTY WINDS AND HEAVY RAINFALL. A CHANCE FOR THUNDERSTORMS WILL THEN LINGER INTO THE AFTERNOON AS WELL BUT ARE NOT EXPECTED TO BE SEVERE. THE CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY NIGHT INTO THURSDAY TO THE SOUTH OF I 70...BUT ARE NOT EXPECTED TO BE SEVERE. THERE IS A SLIGHT CHANCE FOR MORE THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:05 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.